MAUDE Adverse Event Report: SYNTHES HAGENDORF 2.0MM ANGLED AWL; APPLIANCE,FIXATION,SPINAL INTERVERTEBRAL BODY

SYNTHES HAGENDORF 2.0MM ANGLED AWL; APPLIANCE,FIXATION,SPINAL INTERVERTEBRAL BODY
Catalog Number 03.617.993
Medical Device Problem Code Break (1069)
Health Effect - Clinical Codes Device Embedded In Tissue or Plaque (3165); No Code Available (3191)
Date of Event 01/16/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Device used for treatment, not diagnosis.Additional narrative: device is an instrument and is not implanted/explanted.Device is expected to be returned to synthes manufacturer for evaluation /investigation, but has yet to be received.Reported concomitant devices: zero-p va spacer with interbody plate (part: 04.647.129s lot: 9370106, quantity: 1).(b)(6).Device history records review was conducted.Part: 03.617.993 lot: 3478262.Manufacturing location: (b)(4).Manufacturing date: 07.July 2010.No ncrs were generated during production.Review of the device history record(s) showed that there were no issues during the manufacture of the product that would contribute to this complaint condition.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported that after placement of zero-profile variable angle (zero-p va) spacer with interbody plate the first screw hole was prepared with the angled awl during surgery on (b)(6) 2017.When turning out with slight rotation, possibly light lever, the tip of the awl broke off and has been left in the vertebral body.No removal surgery planned yet.Therefore, the zero-p va could only be fixed with one screw.There was no prolongation of surgery.Complaint involves 1 part.Reported concomitant devices: zero-p va spacer with interbody plate (part: 04.647.129s, lot: 9370106, quantity: 1).This report is 1 of 1 for (b)(4).
 
Additional Manufacturer Narrative
Additional narrative: the device was received, the investigation could not be completed, and no conclusion could be drawn, as product is entering the complaint system.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Additional Manufacturer Narrative
A product development investigation was performed for the subject device (2.0mm angled awl, part number 03.617.993, lot number 3478262).The subject device was returned with the complaint condition stating the tip (14mm) of the awl is broken off.We are not able to determine the exact cause of this occurrence.We can only assume that a mechanical overload, created by an exceptional hard bone, angle failure during use or the three-edged wedge blades are blunt caused the breakage of the tip.The review of the manufacturing documents revealed that the present instrument was manufactured in july 2010, also the hardness of the broken awl tip and the diameter are within the documented specification.No manufacturing related issues were found.Based on these findings we conclude that the cause of failure is not due to any manufacturing non-conformances.No product fault could be detected.Complaint is disposed as confirmed due to evidence that part is broken, but it's considered not valid for manufacturing standpoint because there is no evidence of issues manufacturing related.Unfortunately, we are not able to determine the exact reason for this occurrence, but we reasonably conclude that the breakage was caused by mechanical overloading during use.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
2.0MM ANGLED AWL
Common Device Name
APPLIANCE,FIXATION,SPINAL INTERVERTEBRAL BODY
Manufacturer (Section D)
SYNTHES HAGENDORF
im bifang 6
hagendorf CH461 4
SZ  CH4614
MDR Report Key6309625
Report Number3003875359-2017-10055
Device Sequence Number1252011
Product Code KWQ
UDI-Device Identifier10705034717401
UDI-Public(01)10705034717401(10)3478262
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
K152239
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 01/17/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number03.617.993
Device Lot Number3478262
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/07/2017
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 01/17/2017
Supplement Date Received by ManufacturerNot provided
Not provided
Initial Report FDA Received Date02/07/2017
Supplement Report FDA Received Date03/03/2017
03/22/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age60 YR